Vestibular Disorder or Migraine with Vestibular Symptoms?

December 6th, 2011

The term “vestibular migraine” is not a real medical classification. A more accurate description would be a migraine with vestibular symptoms.

The vestibular system in the inner ear, is one that maintains balance and equilibrium. Therefore vestibular symptoms are dizziness, vertigo (a sense of spinning or motion when at rest), or loss of balance and disequilibrium.

Basilar migraines can also present with vertigo and tinnitus. Menieres disease (a condition with similar symptoms) is often diagnosed when in fact the patient my be experiencing migraines with symptoms of vestibular disorder. It is known that people with migraines are more apt to experience Menieres and vice versa.

Patients with migraines with these symptoms can experience just vestibular symptoms or the symptoms along with migraine head pain. The MRI brain scans of these patients are usually normal.

Though there have been NO control trials demonstrating efficacy for migraines with vestibular symptoms, the following drugs are used by physicians. For frequent or chronic vestibular migraines, daily calcium channel blockers (a blood pressure medication), SSRI’s (a type of anti-depressant), and anti epileptic drugs. Also triptan drugs are used for acute attacks but once again there are no trials showing that they help with the vestibular symptoms.

Though there have been organized clinical trials demonstrating the prophylactic efficacy of high-dose riboflavin and magnesium for treating chronic migraines, there are NO trials showing these ingredients, either alone or in combination reduce or eliminate vestibular symptoms.

Many chronic migraine patients with the symptoms of vestibular disorder who were using MigreLief, report a decrease in these symptoms and an increase in the time they felt their balance and equilibrium were closer to normal.

If additional patients report these benefits a clinical trial of this combination may be warranted.

 

Curt Hendrix, M.S., C.C.N., C.N.S.